Medical Education Section
This woman presented with an inflamed, extremely pruritic, patterned rash on her arm approximately three days after having what she was told to be a "henna tattoo" placed on her arm at a kiosk at a local shopping mall.
What is your diagnosis?
Diagnosis: Allergic contact dermatitis to p-Phenylenediamine.
Discussion: Phenylenediamine is a common dye found in many hair coloring products. Many people who apply decorative temporary tattoos use hair dye and claim that it gives a “henna-like” result. Phenylenediamine hair dye is used because is readily available and inexpensive.
Figure 2. shows a temporary tattoo made from Phenylenediamine 2 weeks after application (note no reaction, it will fade/wash off over next 2 weeks).
Figure 3. shows that patient’s patch test (T.R.U.E. Test) results at 48 hours with a 2+ - (borderline) 3+ reaction to p-Phenylenediamine, confirming the diagnosis of allergic contact dermatitis.
Treatment: I treated her with a topical class 1 steroid and doxepin 5% spray. The patient called three days after treatment initiation and reported significant improvement and relief.
We will follow up in approximately 8 weeks to address any postinflammatory hyperpigmentation/dyschromia, as needed.
|For more Cases of the month see:|
Look Good, Feel Great with Beautiful Skin ™
Dr. Crutchfield is a member or graduate of these prestigious organizations.
Demonstrating his education, experience, and commitment to providing patients with the highest quality medical & cosmetic dermatologic care.
When choosing your physician, demand nothing less. Remember..... "Quality Matters"
1185 Town Centre Drive, Suite 101
Eagan, MN 55123 USA
Phone: (651) 209-3600 Fax: (651) 209-3601
Hours: Monday-Friday 8am-5pm
Newsletter Sign Up
Sent once or twice a month with the latest in skin care news and treatments.
All Photographs copyright protected, unauthorized use is prohibited.
Web Site by Arbor Bay Marketing